Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Difficult to increase CD4
May 24, 2007

Dear Dr,

My friend is taking Anti-drug and multi vitamine since he had CD=6.After six months, his CD4 is increased from 6 to 24.Unfortunately, three months later his CD4 is decreased from 24 to 12. He is now also decreased the red blood cell. Why his CD4 is difficult to increase? What is your recommentation to increase his CD4 and red blood cell?Does he in the high risk of OI?

Response from Dr. Henry

Recovery os CD4 cells depends on the body's ability to regenerate CD4 cells once the rate of CD4 cell death has been slowed/stopped with effective HIV treatemnt. CD4 recovery is sometimes age dependend (less recovery with advancing age) which may partly relate to how much residual thymus is still functioning (tends to shrink as we age). Certain genetic factors can also make CD4 recovery difficult even in the setting of effective HIV treatment (meaning the HIV level falls to undetectable but the CD4 count doesn't improve). Removing/switching any drugs that can contribute to bone marrow supprssion (such as AZT) sometimes can help. I have had some patients who started that low and only very slowly (over a number of years) showed slow recovery while I have several who simply did not recovery their CD4 cells. In a few cases I have been involved in we have administered IL-2 to boost the CD4 count (not yet proven to be clinically effective but the CD4 count can increase). Optimizing nutrition support and hormone mileau (i.e.testosterone replacement if low levels) can help in some instances as well. KH



Previous
Atripla & Night Sweats
Next
efeverance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement